Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 21, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 13, 2002, 10:53 PM EDT for Charleston County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2002, 10:53 PM EDT (02:53 UTC)
- Expired
- May 13, 2002, 11:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 7:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1549 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 140253 SVRCHS SCC019-140330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1053 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA. * UNTIL 1130 PM EDT. * AT 1053 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF AWENDAW...OR ABOUT 12 MILES SOUTHWEST OF MCCLELLANVILLE...MOVING EAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MCCLELLANVILLE. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:42 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 13, 8:42 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT MON MAY 13 2002
TSRA/SHRA MOVING INTO NWRN CWA ATTM. NOT PLANNING TOO MUCH CHG UNTIL
THS LINE OF ACTVTY CLEARS THE COAST....SO WL HOLD OFF ON UPDATE
UNTIL THEN. SHUD QUIET DOWN AND CLR OUT AFTER THAT WI CDFNT CLRNG
THE CST ARND 06Z OR SO. REST OF FCST LUKS ON TRACK AND ONLY MINOR
TWEAKS ANTICIPATED AFTER WATCH EXPIRES.
CWF...WINDS BLOWING GUD...ESP ALONG CSTL AREAS WI FBIS1 HITTING
27G31KT AN HOUR AGO...BUT NOW BACK TO 22G25KT. CRNT TREND OF
DIMINISHING WINDS LTR ON LUKS GUD AS PG BEGINS TO WEAKEN AFTER FROPA
LATE TONIGHT. WL UPDATE INIT CONDS ONLY. CONT SCA.
CHS 61 78 54 80 / 50 0 0 0
SAV 62 80 54 82 / 50 0 0 0
CHL 62 78 54 80 / 50 0 0 0
NBC 61 78 54 80 / 50 0 0 0
RBW 58 80 53 82 / 50 0 0 0
.CHS...
GA...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT ALL SE GA
ZONES.
SMALL CRAFT ADVISORY FOR AMZ354-374.
SC...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT ALL SRN SC
ZONES AND SC COASTAL WATERS.
SMALL CRAFT ADVISORY FOR AMZ330-350-352.
LAKE WIND ADVISORY FOR LAKE MOULTRIE TONIGHT.
WOODWORTHIn the hours before
Special weather statement, May 13, 6:45 PM EDT, 4 hours 8 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-140600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 645 PM EDT MON MAY 13 2002 ...SEVERE THUNDERSTORMS POSSIBLE THROUGH THE EARLY MORNING HOURS ACROSS SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA... SOME CITIES IN THE RISK AREA INCLUDE SAVANNAH...STATESBORO AND SYLVANIA IN GEORGIA AND CHARLESTON...BEAUFORT...MONCKS CORNER AND WALTERBORO IN SOUTH CAROLINA. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TONIGHT AND MOVE TO THE COAST OVERNIGHT. A SQUALL LINE HAS DEVELOPED AHEAD OF THE FRONT...AND IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT FROM WEST TO EAST...CLEARING THE COAST AFTER MIDNIGHT. SOME OF THE STORMS ALONG THE SQUALL LINE MAY CONTAIN LARGE HAIL OF 3/4 OF AN INCH OR LARGER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR BETWEEN THE HOURS OF 9 PM AND 2 AM. SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT OF A WATCH OR WARNINGS. IF SEVERE WEATHER IS OBSERVED...SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS OR DISPATCHERS SHOULD NOTIFY THE NEAREST NATIONAL WEATHER SERVICE OFFICE AS SOON AS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WOODWORTH
Special weather statement, May 13, 6:45 PM EDT, 4 hours 8 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-140600- SEVERE WEATHER OUTLOOK...CORRECTED TIME OF EXPECTED WEATHER NATIONAL WEATHER SERVICE CHARLESTON SC 645 PM EDT MON MAY 13 2002 ...SEVERE THUNDERSTORMS POSSIBLE THROUGH THE EARLY MORNING HOURS ACROSS SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA... SOME CITIES IN THE RISK AREA INCLUDE SAVANNAH...STATESBORO AND SYLVANIA IN GEORGIA AND CHARLESTON...BEAUFORT...MONCKS CORNER AND WALTERBORO IN SOUTH CAROLINA. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TONIGHT AND MOVE TO THE COAST OVERNIGHT. A SQUALL LINE HAS DEVELOPED AHEAD OF THE FRONT...AND IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT FROM WEST TO EAST...CLEARING THE COAST AFTER MIDNIGHT. SOME OF THE STORMS ALONG THE SQUALL LINE MAY CONTAIN LARGE HAIL OF 3/4 OF AN INCH OR LARGER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR BETWEEN THE HOURS OF 8 PM AND 1 AM. SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT OF A WATCH OR WARNINGS. IF SEVERE WEATHER IS OBSERVED...SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS OR DISPATCHERS SHOULD NOTIFY THE NEAREST NATIONAL WEATHER SERVICE OFFICE AS SOON AS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WOODWORTH
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:35 PM EDT | Special Marine Warning | CHS | 115 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.